Alert archive / Texas / Wind Advisories in 2018
Wind Advisory 10, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 12, 2018, 3:56 PM CST for 16 counties in Texas. It took effect at Dec 13, 2018, 2:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 3:56 PM CST (21:56 UTC)
- In effect from
- Dec 13, 2018, 2:00 PM CST
- Expired
- Dec 14, 2018, 4:08 AM CST
- In force
- 14 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 86 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530 WWUS74 KHGX 122156 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 356 PM CST Wed Dec 12 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 3 PM CST FRIDAY... .A cold front is expected to push through southeast Texas Thursday with strong northwest winds behind it. Sustained winds of 20 to 30 mph will be possible with gusts to 40 mph. Strong winds could persist overnight into Friday morning before decreasing. TXZ195>199-210>214-226-227-235>238-313-335>338-436>438-131000- /O.NEW.KHGX.WI.Y.0010.181213T2000Z-181214T2100Z/ Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Inland Brazoria- Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda- Matagorda Islands-Montgomery-Waller-Washington-Wharton- Including the cities of Alvin, Anahuac, Angleton, Bay City, Baytown, Bellville, Brenham, Brookshire, Bryan, Caldwell, Clute, College Station, Columbus, Conroe, Dickinson, Eagle Lake, Edna, El Campo, First Colony, Freeport, Friendswood, Galveston, Ganado, Hempstead, Houston, La Marque, Lake Jackson, League City, Mission Bend, Missouri City, Mont Belvieu, Navasota, Old River-Winfree, Palacios, Pasadena, Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, Somerville, Stowell, Sugar Land, Surfside Beach, Texas City, The Woodlands, Waller, Weimar, Wharton, and Winnie 356 PM CST Wed Dec 12 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 3 PM CST FRIDAY... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect from 2 PM Thursday to 3 PM CST Friday. * EVENT...Winds west to northwest 20 to 30 mph. Gusts to 40 mph. * TIMING...Thursday afternoon through Friday afternoon. * IMPACT...Loose objects outside may below away. Be sure to secure any tents, canopies, patio furniture, bouncy houses, and high- profile cranes. High profile vehicles on southwest to northwest or west to east roads may experience strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$
2 follow-up statements
677 WWUS74 KHGX 131257 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 657 AM CST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 3 PM CST FRIDAY... .Strong northwest winds in the wake of a cold front are expected today through Friday. Sustained winds of 20 to 30 mph will be possible with gusts to 40 mph. Strong winds could persist overnight into Friday morning before decreasing. TXZ195>199-210>214-226-227-235>238-313-335>338-436>438-140300- /O.CON.KHGX.WI.Y.0010.181213T2000Z-181214T2100Z/ Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Inland Brazoria- Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda- Matagorda Islands-Montgomery-Waller-Washington-Wharton- Including the cities of Alvin, Anahuac, Angleton, Bay City, Baytown, Bellville, Brenham, Brookshire, Bryan, Caldwell, Clute, College Station, Columbus, Conroe, Dickinson, Eagle Lake, Edna, El Campo, First Colony, Freeport, Friendswood, Galveston, Ganado, Hempstead, Houston, La Marque, Lake Jackson, League City, Mission Bend, Missouri City, Mont Belvieu, Navasota, Old River-Winfree, Palacios, Pasadena, Pearland, Pecan Grove, Prairie View, Rosenberg, Sealy, Somerville, Stowell, Sugar Land, Surfside Beach, Texas City, The Woodlands, Waller, Weimar, Wharton, and Winnie 657 AM CST Thu Dec 13 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 PM CST FRIDAY... * EVENT...Winds west to northwest 20 to 30 mph. Gusts to 40 mph. * TIMING...Thursday afternoon through Friday afternoon. * IMPACT...Loose objects outside may below away. Be sure to secure any tents, canopies, patio furniture, bouncy houses, and high- profile cranes. High profile vehicles on southwest to northwest or west to east roads may experience strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$
196 WWUS74 KHGX 141008 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 408 AM CST Fri Dec 14 2018 ...A Wind Advisory is in effect from 11 AM through 5 PM... .An area of low pressure over northeast Texas will move east today. Strong west to northwest winds on the back side of the low will move into Southeast Texas later this morning. TXZ213-214-226-227-235>238-313-335>338-436>438-142300- /O.CAN.KHGX.WI.Y.0010.000000T0000Z-181214T2100Z/ /O.NEW.KHGX.WI.Y.0011.181214T1700Z-181214T2300Z/ Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston- Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend- Galveston Island and Bolivar Peninsula-Inland Brazoria- Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda- Matagorda Islands-Wharton- Including the cities of Alvin, Anahuac, Angleton, Bay City, Baytown, Clute, Dickinson, Edna, El Campo, First Colony, Freeport, Friendswood, Galveston, Ganado, Houston, La Marque, Lake Jackson, League City, Mission Bend, Missouri City, Mont Belvieu, Old River-Winfree, Palacios, Pasadena, Pearland, Pecan Grove, Rosenberg, Stowell, Sugar Land, Surfside Beach, Texas City, Wharton, and Winnie 408 AM CST Fri Dec 14 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect from 11 AM this morning to 5 PM CST this afternoon. * EVENT...Winds west to northwest 20 to 30 mph with occasional gusts to near 40 mph. * TIMING...Thursday afternoon through Friday afternoon. * IMPACT...Loose objects outside may below away. Be sure to secure any tents, canopies, patio furniture, bouncy houses, and high- profile cranes. High profile vehicles on southwest to northeast roads may experience strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along southwest to northeast oriented roads. && $$ TXZ195>199-210>212-141115- /O.CAN.KHGX.WI.Y.0010.000000T0000Z-181214T2100Z/ Austin-Brazos-Burleson-Colorado-Grimes-Montgomery-Waller- Washington- Including the cities of Bellville, Brenham, Brookshire, Bryan, Caldwell, College Station, Columbus, Conroe, Eagle Lake, Hempstead, Navasota, Prairie View, Sealy, Somerville, The Woodlands, Waller, and Weimar 408 AM CST Fri Dec 14 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Houston/Galveston has cancelled the Wind Advisory. West to northwest winds will increase late this morning as an area of low pressure over northeast Texas exits the region. It will be breezy but sustained winds are expected to remain below 25 miles per hour and the Wind Advisory previously in effect has been canceled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 12, 3:50 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 12, 3:50 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
350 PM CST Wed Dec 12 2018
.NEAR TERM [Through Tonight]...
Temperatures this afternoon have increased into the mid/upper 60s
more of a function of the warm air advection than diurnal heating
due to think overcast cirrus. Warm air advection pattern will
continue tonight ahead of the next storm system and cold front.
This will keep low temperatures on the mild side with cloud cover
and increasing rain chances.
Upper level pattern is shaping up to support shower and
thunderstorm activity tonight into Thursday morning. Water vapor
imagery shows the two short wave troughs head towards Texas this
afternoon. The first was located over Mexico head towards the Rio
Grande Valley and the second was moving out of the Great Basin
towards the Rockies. Thursday morning the first wave should be
shearing out but moving over SE Texas supporting the thunderstorm
threat. The second wave should be becoming more potent and closing
off over west Texas. This second wave is dropping into Texas
farther south than some of the previous model runs which has
implications for the forecast later Thursday night into Friday.
We'll table that for the next section.
The main forecast concern will be a time frame mainly 06Z to 12Z
Thursday for thunderstorm activity. Models are now developing
convection and then pushing it east more quickly resulting in
lower rainfall totals. Most areas look to be in the half inch to
an inch of rain with the 2 inch amounts being isolated. This will
cause more additional runoff into bayous and rivers but overall
flood threat looks low. There is a marginal risk of excessive
rainfall for extreme SE Texas where the isolated higher amounts
could occur basically including parts of Harris, Galveston,
Chambers and Liberty Co. There is also a marginal threat for
severe weather for the eastern portions of the forecast area. This
is where instability may develop more than other areas, but this
will be solely due to moisture advection and steepening lapse
rates with the vorticity advection. There could be some isolated
strong/severe storms with a hail threat and given the shear in the
atmosphere - a storm could rotate so a brief tornado cannot be
ruled out either. In the end, the threat looks to be rather small
and contingent upon instability.
Overpeck
.SHORT TERM [Thursday Through Friday Night]...
Dry slot with the approaching upper low should push through during
the day Thursday and push thunderstorm activity east. Cold
advection at 850mb should occur in the afternoon with strong
mixing. Winds at 925-850mb should be in that 40 knot range so
sustained 20-30mph winds with gusts to around 40 mph will be
possible. A wind advisory will be in effect Thursday afternoon
into Friday morning. Marine and Fire weather sections outline the
wind hazards for those partners.
Upper low is expected to close off and move over SE Texas by
Friday morning. Right now we are not going to mention any winter
precipitation in the forecast because there are still several
factors that need to come together to support winter precip. Based
on model soundings, likely precip type should be a cold rain or
drizzle. The cold core lows do seem to over-perform and over
compensate for factors that are seemingly not coming together for
winter precip. So here are the IFs:
- Still dry air above -10C in dendritic ice growth zone. This
would need to saturate or seeder feeder would have to overcome.
- Boundary layer below 925mb is dry and above freezing. There
would need to be quite a bit of wet bulb thermodynamics and
lift to overcome this warm/dry layer.
- Very little large scale lift as main lift with the low pushes
east out of phase with precip development. We'd need more lift.
- Frontogenetic zone looks to be north of the area over north
Texas into the Arklatex. This would have to somehow develop more
south which if the upper low track south could happen.
The biggest reason for adding a mix of rain/snow to the forecast
is due to the upper low and think it better to wait and see again.
IF we do get a rain/snow mix, it still will not be much and
impacts will be minimal. In the end, most people will see a cold
rain if anything, and maybe a person or two sees a snowflake mixed
in with the rain which forgot to melt.
Overpeck
.LONG TERM [Saturday Through Wednesday]...
Rest of the long term forecast looks on track with some
uncertainty in the next chance of rain on day 8. Only thing to
really note is that the surface high pressure moves over the area
Saturday night into Sunday. Forecast low temps Sunday morning are
a degree or two below guidance/model blends.
Overpeck
&&
.MARINE...
Gusty south winds are developing today as a low pressure center
deepens over the Oklahoma and Texas Panhandles. That low will slide
to the southeast to the Red River Valley before heading eastward to
the ArkLaTex and ejecting northeastward from there. As it departs,
it will drag a cold front through the area, turning winds to west-
northwesterly or northwesterly. Though winds may shift earlier in
the day, look for them to increase in strength dramatically Thursday
afternoon. The gale watch is easily converted to a gale warning from
tomorrow afternoon and carries into Friday. At times late Thursday
night, an occasional gust may approach storm force in the offshore
waters. Where those winds are strongest, seas are also forecast to
exceed 10 feet. Though conditions in the bays and nearshore waters
will not be that poor, mariners in small craft will want to remain
in port for this Gale. Winds and seas are expected to diminish
slowly through Friday night into the weekend, with winds becoming
light by Sunday.
The strong winds will also drive water out from the bays Thursday
night into Friday. At their lowest, probabilistic surge models show
levels likely diving to 1 - 1.5 feet below MLLW in Matagorda Bay and
1.5 - 2.0 feet below MLLW in Galveston Bay. 90th percentile values
at Morgan's Point and the Galveston Bay entrance are in the 2.6 -
3.1 feet below MLLW range; while this result would be an extreme, it
does indicate just how strong an impact is possible from these
offshore winds. No word on if this would cause a land bridge to
begin to emerge in Galveston Bay, but it almost feels like it
might...
&&
.FIRE WEATHER...
Gusty south winds today will become gusty west-northwest to
northwesterly winds behind a cold front, tomorrow. A wind advisory
is in effect for much of the area tomorrow into Friday for sustained
winds or frequent gusts to at least 25 mph. Fortunately, while the
winds are expected to be strong, the air is not forecast to be
critically dry. RH values look to bottom out in the 40s to the far
west, increasing to the 50s and 60s in the eastern part of the area.
Also mitigating conditions will be rainfall tonight, which may be
briefly heavy for some. This will likely keep abnormally moist fuels
(per TFS) wetter than normal...at least for those fuel categories
not dominated by RH.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 61 67 39 51 39 / 60 30 40 20 0
Houston (IAH) 62 71 41 52 41 / 90 50 20 10 0
Galveston (GLS) 62 68 44 53 45 / 90 50 10 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 2 PM Thursday to 3 PM CST Friday for the
following zones: Austin...Brazoria
Islands...Brazos...Burleson...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort
Bend...Galveston Island and Bolivar
Peninsula...Grimes...Inland Brazoria...Inland
Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Matagorda
Islands...Montgomery...Waller...Washington...Wharton.
GM...Gale Warning from 2 PM Thursday to 3 PM CST Friday for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
NEAR TERM...Overpeck
SHORT TERM...Overpeck
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Luchs
FIRE WEATHER...LuchsHazardous weather outlook, Dec 12, 5:33 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 533 AM CST Wed Dec 12 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-131145- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 533 AM CST Wed Dec 12 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight An increase of showers with possible isolated thunderstorms can be expected late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are expected to intensify and increase in coverage overnight through Thursday morning ahead and along a cold front. After the passage of the cold front, wind advisories will most likely be needed Thursday afternoon through Friday morning for strong and gusty west to northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-131145- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 533 AM CST Wed Dec 12 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight An increase of showers with possible isolated thunderstorms can be expected late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An increase in shower and thunderstorm activity is expected overnight through Thursday morning ahead and along a cold front. After the passage of the cold front, strong and gusty west to northwest winds, possibly reaching or exceeding gale force, can be expected Thursday afternoon through Friday. A Gale Watch is in effect for the bays and Gulf waters from Thursday afternoon through Friday afternoon. In addition, a low water advisory will likely be needed for the bays. Mariners in small craft should remain in port. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:40 PM CST | Gale Warning | HGX | 47 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.